North Carolina, 2025

Damaging Winds in North Carolina, June 27, 2025

June 27, 2025 · NWS RAH · 8 events in 5 counties and zones

Isolated to scattered storms developed over central North Carolina in the afternoon and evening hours within a typical summertime warm and humid regime. Several storms produced wind and tree damage over the Piedmont and Coastal Plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated to scattered storms developed over central North Carolina in the afternoon and evening hours within a typical summertime warm and humid regime. Several storms produced wind and tree damage over the Piedmont and Coastal Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 27, 2:58 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 27, 2:58 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
358 PM EDT Fri Jun 27 2025

.SYNOPSIS...
A backdoor front will become quasi-stationary over southern VA and
far northern NC through tonight, then return north as a warm front
across the Middle Atlantic coast on Saturday. A mid and upper-level
ridge will otherwise weaken while drifting from the southern Middle
Atlantic to near and east of Bermuda this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...

In addition to the forecast rationale from this morning, which
remains valid, there is also a chance that aggregate outflow from
storms over the Blue Ridge will spread sewd across the Foothills and
nw/nrn Piedmont through this evening, as indicated by the NAM Nest,
HRW FV3, and HRW NSSL, and as supported by visible satellite trends
that indicate the outflow has been moving sewd at 5 or so kts and
has reached the UKF to MRN vicinity in the past hour.

Cyclonic flow around the nearly stationary, pre-frontal low over the
nrn Coastal Plain may serve to draw the backdoor cold front slightly
farther swd into the nrn NC Piedmont very late tonight-early Sat
morning, such that an area of post-frontal, low overcast may edge to
near I-85 by 12Z Sat. It will otherwise remain unseasonably mild and
humid, with near persistence lows in the 70s.

.PREV DISCUSSION... /ISSUED 1125 AM EDT Fri Jun 27 2025/

A strong backdoor cold front and differential heating zone evident
in satellite and surface observational data over far srn VA this
morning, with a pronounced frontal inversion evident immediately
behind it in the 12Z WAL and IAD RAOBs, may make a little additional
swd progress into far nern NC today, before becoming quasi-
stationary there through tonight. A broad pre-frontla trough, and
weak low centered over the nrn Coastal Plain of NC this morning,
will otherwise remain in place.

While a slight chance of convection will exist within the broad, pre-
frontal convergence axis throughout cntl NC, where strong diurnal
heating will yield persistence lwr-mid 90s and a moderately unstable
and weakly inhibited airmass, the relative greatest chance and
coverage of storms may result within the moisture convergence max
along and immediately ahead of the front and low over the nrn-cntl
Coastal Plain and ne Piedmont. Continued very weak wind profiles
below a lingering 50 kt ely jet at the tropopause will favor slow
and erratic cell motions, with cloud layer mean wind of only 5 or so
kts from the south. A combination of that weak flow and PWs forecast
to increase to around 1.75" will favor brief downpours and strong to
tree-damaging downburst winds from pulse cells.

&&

.SHORT TERM /SATURDAY...
As of 355 PM Friday...

The mid/upr-level pattern over the Southeast will weaken/flatten, as
the long-standing heat-producing ridge from recent days drifts
toward Bermuda and weakens, and a mid/upr-level low weakens over the
srn Appalachians. Sly flow between the two will direct a plume of
high PWs (ie. 1.8 to 2") across cntl NC.

At the surface, a backdoor front, and probable early morning
overcast over far nrn NC and especially VA in the morning, will
retreat nwd across the Middle Atlantic coast through the day, while
a persistent Piedmont/Sandhills trough will otherwise continue to
extend swwd across cntl NC.

With little to no change in airmass over cntl NC, temperatures
should be generally persistent, unseasonably hot ones mostly in the
lwr-mid 90s that will contribute to a moderately unstable and weakly
inhibited airmass once again by early afternoon. Pulse cells should
tend to focus along the surface trough and subsequent outflow over
the Piedmont/Sandhills, with lesser chances/coverage in the Coastal
Plain. A combination of continued weak deep layer flow and high PWs
will favor brief downpours and a mainly urban flood risk, and strong
to tree-damaging downburst winds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Friday...

* Typical summer pattern across NC much of this week with above
  normal temperatures and daily shower/thunderstorm chances

* Increased shower/storm chances Tuesday/Wednesday, turning drier
  Thursday/Friday

The forecast will feature a fairly typical summertime pattern
through early next week with Bermuda high pressure in place at the
surface and aloft. Daily shower and thunderstorm chances are
expected through Monday, with the highest chances generally favored
in the western Piedmont. Afternoon highs will top out in the low to
mid 90s with lows generally in the lows 70s (west) to the mid/upper
70s (southern Coastal Plain). Heat indices will once again range
from the upper 90s to lower 100s. Certainly not cool, but not as
high as what was seen earlier this week.

Looking ahead to Tuesday, a longwave trough will migrate out of the
northern Plains, sharpening as it approaches the western slopes of
the Appalachians. Modest moisture advection ahead of the trough and
the attendant surface front should promote the development of more
widespread shower and thunderstorm activity across the area Tuesday
afternoon and evening. PW's will top out around 2" ahead of the
front and with MLCAPEs running anywhere from 1000-1500 J/KG, areal
coverage of storms should be noticeably higher than previous days.
With synoptically driven support in the form of the trough, some
some storms could be strong to severe. There is still some inherent
uncertainty at this lead time with respect to how far south this
front will make it before washing out/dissipating but the threat for
more widespread precip chances is certainly agreed upon by the
models. PoPs will range anywhere from 60-80 percent Tuesday
afternoon/evening, with the highest values in the west. The front
should slowly sag through the area Wednesday, eventually
stalling/washing out across the Sandhills/southern Coastal Plain on
Thursday. In the wake of the trough, mid level subsidence and drying
should yield lesser precip chances Thursday and Friday.

Temps Tuesday through Thursday will once again range from the low to
mid 90s, with overnight lows in the low to mid 70s. The exception
will be Wednesday when highs may only reach the upper 80s with the
front overhead and associated increased cloud cover.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

Showers and storms with heavy rain and gusty downburst winds will
continue to concentrate through this evening in proximity to a
backdoor front over far nern NC and srn VA, and a nearly stationary
pre-frontal low centered near KASJ, with the relative greatest
probability of occurrence in cntl NC at RWI and RDU. There is also a
chance that rain-cooled air/outflow from storms developing over the
Blue Ridge will merge and spread sewd across the Foothills and nw
Piedmont through this evening, with possible impacts at INT/GSO.
Additional, isolated cells may develop with the afternoon-early
evening heating at FAY.

The aforementioned backdoor front, and following post-frontal, low
overcast/ceilings, may sag swd into the far nrn NC Piedmont tonight.
Associated LIFR-IFR ceilings may result Sat morning at INT and GSO.
The typical visibility fluctuations in mist will also be possible at
RWI early Sat morning.

Outlook: After generally scattered, diurnally-driven convection
through the weekend, shower/storm chances will increase with the
approach of an upr-level trough and surface cold front next Tue-Wed.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Leins
AVIATION...MWS
Hazardous weather outlook, Jun 27, 3:30 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
430 AM EDT Fri Jun 27 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
430 AM EDT Fri Jun 27 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal Risk (level 1 of 5) for severe storms and a
Marginal Risk (level 1 of 4) for excessive rainfall this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 12:54 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
154 PM EDT Fri Jun 27 2025

NCZ026-027-041>043-271900-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
154 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND SOUTH CENTRAL
FRANKLIN COUNTIES THROUGH 300 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Zebulon, or 12 miles northeast of Smithfield, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clayton, Zebulon, Bailey, Selma, Wendell, Middlesex, Pilot, Emit,
Buckhorn Reservoir, and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 7804 3553 7827 3570 7856 3596 7828
TIME...MOT...LOC 1754Z 116DEG 6KT 3568 7826

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

1
Special weather statement, Jun 27, 3:09 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Fri Jun 27 2025

NCZ074>076-084-086-272115-
Richmond NC-Lee NC-Hoke NC-Montgomery NC-Moore NC-
409 PM EDT Fri Jun 27 2025

...STRONG THUNDERSTORMS WILL IMPACT MOORE...MONTGOMERY...
NORTHEASTERN RICHMOND...SOUTHWESTERN LEE AND NORTHWESTERN HOKE
COUNTIES THROUGH 515 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Rockingham, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe, Hoffman,
Whispering Pines, Pinebluff, and Mount Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3552 7943 3552 7935 3528 7921 3527 7922
      3522 7917 3502 7943 3504 7946 3499 7958
      3498 7985 3534 8007 3537 8005 3541 8009
TIME...MOT...LOC 2008Z 160DEG 11KT 3513 7978

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Badgett

The radar

The Raleigh/Durham radar (KRAX), 104 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hoke

When
June 27, 3:48 PM EST
Where
Hoke County, 0.98 mi NW of Ashmont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.082, -79.380

Two trees were reported down across the roadway.

Thunderstorm Wind, Johnston

When
June 27, 4:27 PM EST
Where
Johnston County, 4.93 mi N of Benson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.450, -78.533

Trees were reported down along interstate 40.

Thunderstorm Wind, Durham

When
June 27, 4:53 PM EST
Where
Durham County, 0.91 mi SE of Braggtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.020, -78.890

Duke Energy reported power outages caused by fallen trees damaging equipment.

Thunderstorm Wind, Wake

When
June 27, 4:58 PM EST
Where
Wake County, 5.44 mi NNW of Bayleaf
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.002, -78.690

A tree was down across the roadway.

Thunderstorm Wind, Durham

When
June 27, 5:03 PM EST
Where
Durham County, 0.53 mi E of Braggtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.031, -78.891

Duke Energy reported power outages caused by fallen trees on powerlines.

Thunderstorm Wind, Sampson

When
June 27, 5:09 PM EST
Where
Sampson County, 1.68 mi NNE of Rosin Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.242, -78.418

A tree was down across the roadway on the 600 block of Old Crow Road.

Thunderstorm Wind, Sampson

When
June 27, 5:09 PM EST
Where
Sampson County, 1.36 mi S of Herring
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.100, -78.420

A tree was down across Mount Moriah Church Road.

Thunderstorm Wind, Sampson

When
June 27, 5:20 PM EST
Where
Sampson County, 0.74 mi NNE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.181, -78.477

A tree was down across the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266785, 1266789, 1266782, 1266784, 1266783, 1266786, 1266787, 1266788.